top of page

What is Antibiotic-Associated Diarrhea(AAD)?


Source: NoSystem images/ Getty Images

Have you ever experienced diarrhea during or after taking antibiotic medications? Perhaps your doctor or pharmacist told you about it and explained why you should be aware of severe diarrhea during antibiotic therapy?


Read on as we go into detail about Antibiotic-Associated Diarrhea.


What is Antibiotic-Associated Diarrhea?

Antibiotic-associated diarrhea is frequent loose and watery stools arising from antibiotic therapy. Antibiotics are medicines used to treat bacterial infections.


Why do You Get Diarrhea from Taking Antibiotics?

Diarrhea is a common side effect of antibiotic treatments, occurring in about 5-30% of patients receiving antibiotic therapy.¹


Antibiotic-associated diarrhea results from the disruption of normal microflora of the gut by antibiotics, leading to overgrowth of bad bacteria that induce diarrhea. One of the major culprits is Clostridium difficile (or C. difficile.), a pathogenic bacteria responsible for up to 25% of cases of antibiotic-associated diarrhea.¹


What are the Risk Factors for Antibiotic-Associated Diarrhea?

Almost all antibiotics can cause diarrhea but the risk is higher with certain antibiotics such as amoxycillin or clindamycin.¹


Other risk factors include:¹

· Old age (>65 years old)

· Suppressed immune system

· Being in Intensive Care Unit (ICU)

· Prolonged hospitalisation


What are the Symptoms of Antibiotic-Associated Diarrhea?

The symptoms of antibiotic-associated diarrhea are generally ≥ 3 loose, watery stools within 24 hours. This can happen earlier on during the antibiotic therapy or even up to 2 months after finishing the antibiotic course.


People can also experience more severe symptoms, such as:²

  • Blood or pus in their stools

  • Fever

  • Abdominal pain or cramps

  • Nausea or loss of appetite

  • Dehydration – dark yellow urine, thirsty, fatigue

You should seek medical attention if you experience severe symptoms during an episode of antibiotic-associated diarrhea.

Source: KATERYNA KON/ SCIENCE PHOTO LIBRARY/ Getty images

Antibiotics can disrupt the balance of bacteria in the intestines, which is why probiotics specially for gut can help to restore good bacteria and prevent pathogenic infections.


What can I Do to Manage Antibiotic-Associated Diarrhea?

  • Inform your doctor if you experience symptoms of antibiotic-associated diarrhea. Your doctor may switch you to another antibiotic.²

  • Drink adequate fluids that have water, salt, and sugar which includes fruit juices, broths or soups.² You can also get Oral Rehydration Salts from the pharmacy which contains a good balance of salt and sugar. If you are drinking enough, your urine will be light yellow or almost clear

  • Try to eat some food even if you lack appetite. Good choices are potatoes, noodles, rice, oatmeal, crackers, bananas, soup and boiled vegetables.²

  • You can also take probiotics. As mentioned, antibiotic-associated diarrhea is due to the disruption in the gut microflora. Probiotics like Pro-Gut™ can help to restore a healthy balance of good bacteria and protect the digestive system from growth of bad bacteria. You can start taking probiotics during the antibiotic therapy but space it at least 2 hours apart from the antibiotics.³


Conclusion

  • Antibiotic-associated diarrhea is quite common and it happens because the antibiotics upset the balance of your gut bacteria.

  • All antibiotics have the potential to cause diarrhea but certain antibiotics may cause it more frequently.

  • If you have antibiotic-associated diarrhea, replace lost fluids and inform your doctor about severe symptoms. Some healthcare providers would recommend taking probiotics to help restore a well-balanced gut microflora.

References

  1. Barbut F, Meynard JL. Managing antibiotic associated diarrhoea. BMJ. 2002;324(7350):1345-1346. doi:10.1136/bmj.324.7350.1345

  2. Patient education: Antibiotic-associated diarrhea (C. difficile infection) (The Basics). In: UpToDate, Post, TW (Ed), UpToDate, Waltham, MA, 2021

  3. Butel M-J. Probiotics, gut microbiota and health. Médecine et Maladies Infectieuses. 2014;44(1):1-8.

Disclaimer: The article content is intended for informational or educational purposes only, and does not substitute professional medical advice or consultations with healthcare professionals. The disclaimer also provides that no warranties are given in relation to the medical information supplied in the article, and that no liability will accrue to Miraco Nutripharm Pte Ltd or any affiliated authors in the event that a user suffers loss as a result of reliance upon the information.


Kommentare


bottom of page